Alert archive / Tennessee / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 155, NWS Morristown, TN

June 16, 2009Morgan County, Scott County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 16, 2009, 4:56 PM EDT for Morgan County, Scott County, Tennessee. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 16, 2009, 4:56 PM EDT (20:56 UTC)
Expired
Jun 16, 2009, 6:00 PM EDT
In force
64 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Morgan County, TN, Scott County, TN

The radar

The Knoxville radar (KMRX), 106 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 2:42 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.9 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 228 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
228 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1107 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:09 PM EDT, 1 hour 47 minutes earlier.

Area forecast discussion, Jun 16, 3:09 PM EDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
309 PM EDT TUE JUN 16 2009

.SHORT TERM (TONIGHT AND WEDNESDAY)...AFTERNOON INSTABILITY
CONVECTION WILL BE ADDED TO BY THE INCOMING STORM COMPLEX LATE THIS
AFTERNOON.  THIS WILL BRING WIDESPREAD CONVECTION TO THE AREA...WITH
A FEW STORMS POSSIBLY REACHING SEVERE LIMITS...MAINLY WITH STRONG
...DAMAGING WINDS.  CONVECTION SHOULD DIMINISH OVERNIGHT...BUT
EXPECT SOME OCCASIONAL ACTIVITY.  THE OLD FRONTAL BOUNDARY THAT HAS
BEEN STALLED OVER THE REGION WILL CONTINUE A SLOW RETREAT NORTHWARD
WITH HIGH PRESSURE BUILDING INTO THE THE CENTRAL U.S.  THIS WILL
SHIFT THE STORM TRACK NORTH AND BRING ANOTHER ROUND OF THUNDERSTORMS
TO THE AREA ON WEDNESDAY.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)...UPPER RIDGE WILL
BUILD INTO THE SOUTHERN APPALACHIANS THURSDAY AND FRIDAY. AIRMASS
REMAINS UNSTABLE...BUT WARMING TEMPERATURES ALOFT WILL LIMIT
COVERAGE OF STORMS TO WIDELY SCATTERED-SCATTERED AND MAINLY OVER
THE NORTHEAST HALF OF THE FORECAST AREA.

A STRONG UPPER TROUGH WILL MOVE ACROSS THE GREAT LAKES LATE FRIDAY
AND FRIDAY NIGHT BECOMING ESTABLISHED OVER THE EAST THIRD OF THE
NATION FOR THE WEEKEND. A COLD FRONT WILL MOVE THROUGH THE FORECAST
AREA SATURDAY PRODUCING SCATTERED THUNDERSTORMS.

ANOTHER RIDGE OF HIGH PRESSURE WILL BUILD BACK INTO THE SOUTHERN
APPALACHIANS FOR EARLY NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             70  89  70  96  71 /  40  40  20  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  68  86  68  94  71 /  50  50  20  20  10
OAK RIDGE, TN                       68  86  68  94  70 /  50  50  20  20  10
TRI CITIES AIRPORT, TN              65  83  64  91  65 /  70  70  20  30  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

MJB/DH

In the hours before

Special weather statement, Jun 16, 4:40 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
440 PM EDT TUE JUN 16 2009

TNZ012>015-035>038-067>069-081>084-098-099-162145-
SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-MORGAN-ANDERSON-UNION-
GRAINGER-ROANE-LOUDON-KNOX-SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MARION-
HAMILTON-
INCLUDING THE CITIES OF...ONEIDA...LA FOLLETTE...TAZEWELL...
SNEEDVILLE...WARTBURG...CLINTON...OAK RIDGE...MAYNARDVILLE...
RUTLEDGE...KINGSTON...LENOIR CITY...KNOXVILLE...DUNLAP...
PIKEVILLE...DAYTON...DECATUR...JASPER...CHATTANOOGA
440 PM EDT TUE JUN 16 2009 /340 PM CDT TUE JUN 16 2009/

...STRONG TO SEVERE THUNDERSTORMS WITH DAMAGING WINDS WILL MOVE
INTO EAST TENNESSEE EARLY THIS EVENING...

A SOLID LINE OF THUNDERSTORMS WILL MOVE EAST INTO THE NORTHERN
CUMBERLAND PLATEAU SHORTLY AFTER 5 PM EDT (4 PM CDT). THE LINE IS
MOVING EAST NEAR 45 MPH. THE STORMS WILL LIKELY PRODUCE DAMAGING
WINDS ACROSS A WIDESPREAD AREA. THIS ACTIVITY WILL CONTINUE
EASTWARD INTO THE EAST TENNESSEE VALLEY...SOUTHWEST VIRGINIA AND
EVENTUALLY INTO THE MOUNTAINS OF EAST TENNESSEE LATER THIS EVENING.
THE LINE WILL BE NEAR THE KNOXVILLE AREA AROUND 7 PM EDT.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 5:24 PM EDTSevere Thunderstorm WarningMRXCampbell, Claiborne, Scott66 min
Jun 16, 5:39 PM EDTSevere Thunderstorm WarningMRXBledsoe, Sequatchie36 min
Jun 16, 5:50 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Morgan, Roane, Scott55 min
Jun 16, 5:59 PM EDTSevere Thunderstorm WarningMRXCampbell, Claiborne, Hancock, Union61 min
Jun 16, 6:09 PM EDTSevere Thunderstorm WarningMRXMcMinn, Meigs, Rhea36 min
Jun 16, 6:18 PM EDTSevere Thunderstorm WarningMRXAnderson, Blount, Knox, Loudon, Roane, Union57 min
Jun 16, 6:31 PM EDTSevere Thunderstorm WarningMRXGrainger, Greene, Hamblen, Hancock, Hawkins, Jefferson and 3 more59 min
Jun 16, 7:14 PM EDTTornado WarningMRXAnderson, Knox31 min
Jun 16, 7:15 PM EDTSevere Thunderstorm WarningMRXCarter, Cocke, Greene, Sullivan, Washington60 min
Jun 16, 7:35 PM EDTTornado WarningMRXGrainger, Hamblen, Jefferson, Knox, Sevier, Union25 min
Jun 16, 7:58 PM EDTTornado WarningMRXCocke, Grainger, Greene, Hamblen, Hawkins, Jefferson and 3 more47 min
Jun 16, 7:59 PM EDTSevere Thunderstorm WarningMRXCarter, Greene, Johnson, Sullivan, Unicoi, Washington61 min
Jun 16, 6:49 PM EDTSevere Thunderstorm WarningMRXWise, City of Norton56 min
Jun 16, 7:00 PM EDTTornado WarningMRXLee, Scott, Wise, City of Norton60 min
Jun 16, 7:51 PM EDTTornado WarningMRXRussell, Scott, Washington, City of Bristol54 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.